MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH DRILL BIT WITH QUICK COUPLING, 2-FLUTED, 2.5 MM, 154/180 MM

ZIMMER SWITZERLAND MANUFACTURING GMBH DRILL BIT WITH QUICK COUPLING, 2-FLUTED, 2.5 MM, 154/180 MM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 09/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer did not receive x-rays for review.Other source documents were received and will be reviewed as part of ongoing investigation.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Patient experienced an intraoperative complication when the 2.5 mm drill fractured during the surgery.
 
Additional Manufacturer Narrative
Investigation results were made available.Event description: event happened during the surgery.The drill 2.5 mm fractured.The broken piece remained in the patient and the surgeon had to remove the plate to extract the broken piece.The surgeon lost reduction due to the removal of the plate so had to start all over.It took him 30 min to be on the same point where he broke the drill.Review of received data: images: the received image was reviewed.It can be confirmed that the tip of the drill is broken off.The x-rays received confirm that the tip of the drill broke off during surgery and got stuck in the patient's bone.Product evaluation: visual examination: the visual examination confirms the reported event; it shows the proximal part of the drill bit fractured.The fracture is located somewhere in the cutting area of the drill.Further, the part shows normal signs of usage.See picture attached.Review of product documentation: device purpose: this device is intended for treatment.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Ncr(s): no ncr with a potential correlation to the reported event was found.Surgical technique sap: the surgical technique for the ncb distal femur was reviewed.It is mentioned that "in case of good bone quality it is recommended to drill the cortex with a 4.3mm drill bit".Moreover in all figures of the drilling process, a drilling perpendicular to the bone surface is illustrated.Conclusion: event happened during the surgery when the surgeon noticed that the drill fractured.The fractured piece was removed from the patient.Based on the investigation the reported event can be confirmed.Review of the surgical technique showed that it is recommended to use a drill bit with a larger diameter to drill the cortex in case of a good bone quality.In this case there was a possibility to use a larger diameter drill bit (according to the product portfolio) than the preferred one.Therefore one possible root cause is a breakage of the drill due to the application of excessive forces.However, based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The investigation did not identify a nonconformance or a complaint out of box (coob).The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation has been completed.

Brand Name
DRILL BIT WITH QUICK COUPLING, 2-FLUTED, 2.5 MM, 154/180 MM
Common Device Name
DRILL BIT WITH QUICK COUPLING, 2-FLUTED, 2.5 MM, 154/180 MM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key10545393
Report Number0009613350-2020-00407
Device Sequence Number3134392
Product Code LXH
UDI-Device Identifier00889024298064
UDI-Public00889024298064
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number103.25.180
Device Lot Number4501716534
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/07/2020
Supplement Date Received by Manufacturer11/10/2020
Initial Report FDA Received Date09/17/2020
Supplement Report FDA Received Date11/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;